Iowa, 2019

Damaging Winds in Iowa, September 14 to 15, 2019

September 14 to 15, 2019 · NWS DMX · 6 events in 2 counties and zones

Another day, another round of storms within upper level zonal flow and low level jet initiated storms. In this instance, the nose of the low level jet oriented itself such that the focus was near and west of the Iowa-Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another day, another round of storms within upper level zonal flow and low level jet initiated storms. In this instance, the nose of the low level jet oriented itself such that the focus was near and west of the Iowa-Nebraska border. The first storms initiated late in the evening just west of the Missouri River and propagated eastward within an environment of 2000-3000 J/kg MUCAPE, 1000-1300 J/kg DCAPE, and around 30 kts of effective bulk shear. Generally speaking, storms struggled to grow in aerial extent and remain organized. Even so, with the at least marginally supportive environment, a handful of damaging wind reports were received, primarily affecting Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 14, 10:59 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 14, 10:59 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Sat Sep 14 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 339 PM CDT Sat Sep 14 2019

Convection that started out over eastern Nebraska and western Iowa
in an area of warm advection aided by a low level jet that has not
died.  Storms have been very pulsy dropping brief heavy rainfall and
anywhere from pea to quarter sized hail.  Storms will continue to
push through the state this afternoon and possibly early evening.

There may be a brief period this evening that is convection free but
a shortwave will pass through the northern Plains tonight and brush
northern and possibly central Iowa Iowa.  This will be coupled with
a surface low and trough traversing the state overnight. Forcing is
best over northeast into east central Iowa so the better/stronger
storms are expected. Shear is weak but the storms will have the
potential for some severe hail and wind.  Bigger threat will be
heavy rainfall with PWAT's increasing to 1.7 inches.

Precip threat pushes east by Sunday morning with ridging building
in.  Return flow will push temperatures back into the mid 80s with
increasing dewpoints to around 70.  By Monday/Tuesday highs will be
near 90 so well above normal for this time of year.

By Wednesday, a strong system carves a trough over the Northern
Plains into the Upper Midwest bringing another chance for storms to
the region.  Ridging builds back into the area for Thursday then
another shortwave rides the ridge late Friday/Saturday for
additional storm chances.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1155 PM CDT Sat Sep 14 2019

Scattered thunderstorms possible overnight at most sites overnight
that will progress from north to south and are expected to be done
by 12z. The wind will become light and variable and there will be
some potential for fog especially across northern Iowa. VFR
conditions are expected much of the day Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Donavon
Hazardous weather outlook, Sep 14, 2:50 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sat Sep 14 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-152100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Sat Sep 14 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible this afternoon then again tonight
into Sunday morning. A few storms may become severe with hail and
damaging winds the main threat. Brief heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances are possible Tuesday night into Thursday,
but the probability of severe weather remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon and again late tonight.

FAB

In the hours before

Local storm report, Sep 14, 5:31 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT SAT SEP 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ELDORA                  42.36N 93.10W
09/14/2019  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

&&
Local storm report, Sep 14, 6:27 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT SAT SEP 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 SSE DUNCOMBE          42.44N 93.98W
09/14/2019  M1.00 INCH       WEBSTER            IA   PUBLIC

0601 PM     HAIL             1 NE AMES               42.03N 93.61W
09/14/2019  E1.25 INCH       STORY              IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0600 PM     HAIL             2 NE AMES               42.04N 93.60W
09/14/2019  E1.50 INCH       STORY              IA   EMERGENCY MNGR

            DELAYED REPORT VIA IOWA STATE UNIVERSITY EMERGENCY MANAGER.

0555 PM     HAIL             1 NE AMES               42.03N 93.62W
09/14/2019  U1.00 INCH       STORY              IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0555 PM     HAIL             1 N AMES                42.04N 93.63W
09/14/2019  E1.25 INCH       STORY              IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0553 PM     HAIL             1 N AMES                42.04N 93.63W
09/14/2019  U1.00 INCH       STORY              IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0536 PM     HAIL             1 W AMES                42.02N 93.65W
09/14/2019  E1.00 INCH       STORY              IA   NWS EMPLOYEE

0531 PM     HAIL             3 NW AMES               42.06N 93.64W
09/14/2019  U0.75 INCH       STORY              IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0630 PM     HAIL             ELDORA                  42.36N 93.10W
09/14/2019  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

0333 PM     HAIL             KAMRAR                  42.39N 93.73W
09/14/2019  E1.00 INCH       HAMILTON           IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0423 PM     HAIL             5 S CHURDAN             42.08N 94.48W
09/14/2019  E1.00 INCH       GREENE             IA   PUBLIC

            VIA SOCIAL MEDIA.

0250 PM     HAIL             1 NNW JEFFERSON         42.03N 94.38W
09/14/2019  E1.00 INCH       GREENE             IA   TRAINED SPOTTER

0215 PM     HAIL             3 S DAWSON              41.81N 94.22W
09/14/2019  E1.00 INCH       DALLAS             IA   EMERGENCY MNGR

            PEA AND DIME SIZED HAIL WITH SEVERAL UP TO
            QUARTER SIZED MIXED IN.

&&

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
September 14, 11:29 PM CST
Where
Audubon County, 0.69 mi S of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.840, -94.980

Fire department reported multiple small tree branches broken in Gray.

Thunderstorm Wind, Warren

When
September 15, 1:42 AM CST
Where
Warren County, 2.59 mi SW of St Marys
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.290, -93.760

Emergency manager reported that a machine shed suffered heavy damage, with the roof of the shed being blown off in the 2700 block of G50 Highway in Warren County. Time estimated from radar.

Thunderstorm Wind, Warren

When
September 15, 1:43 AM CST
Where
Warren County, 2.32 mi SSW of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.290, -93.750

Emergency manager reported that a large tree limb over 6 inches in diameter was partially broken from a tree in the 3100 block of Nixon St. Time estimated from radar.

Thunderstorm Wind, Warren

When
September 15, 1:45 AM CST
Where
Warren County, 2.32 mi SSW of St Marys
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.290, -93.750

Emergency manager reported a large, healthy, tree was split in the 160 block of 30th Ave. As a result, a limb greater than 6 inches in diameter was severed from the tree. Time estimated from radar.

Thunderstorm Wind, Warren

When
September 15, 1:46 AM CST
Where
Warren County, 2.14 mi SSW of St Marys
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.290, -93.740

In the 3300 block of Nixon St, a power pole was snapped and fell on a residential garage. A large tree was also damaged, breaking away a limb greater than 6 inches in diameter. Time estimated from radar.

Thunderstorm Wind, Warren

When
September 15, 1:48 AM CST
Where
Warren County, 1.38 mi S of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -93.730

Emergency manager reported a large tree limb over 6 inches in diameter severed from a tree in the 150 block of R45 Highway. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855748, 855749, 855752, 855750, 855751, 855753.